Browse

You are looking at 1 - 10 of 72 items

Tzy Harn Chua Department of Endocrinology, Changi General Hospital, Singapore

Search for other papers by Tzy Harn Chua in
Google Scholar
PubMed
Close
and
Wann Jia Loh Department of Endocrinology, Changi General Hospital, Singapore

Search for other papers by Wann Jia Loh in
Google Scholar
PubMed
Close

Summary

Severe hyponatremia and osmotic demyelination syndrome (ODS) are opposite ends of a spectrum of emergency disorders related to sodium concentrations. Management of severe hyponatremia is challenging because of the difficulty in balancing the risk of overcorrection leading to ODS as well as under-correction causing cerebral oedema, particularly in a patient with chronic hypocortisolism and hypothyroidism. We report a case of a patient with Noonan syndrome and untreated anterior hypopituitarism who presented with symptomatic hyponatremia and developed transient ODS.

Learning points:

  • Patients with severe anterior hypopituitarism with severe hyponatremia are susceptible to the rapid rise of sodium level with a small amount of fluid and hydrocortisone.

  • These patients with chronic anterior hypopituitarism are at high risk of developing ODS and therefore, care should be taken to avoid a rise of more than 4–6 mmol/L per day.

  • Early recognition and rescue desmopressin and i.v. dextrose 5% fluids to reduce serum sodium concentration may be helpful in treating acute ODS.

Open access
S Livadas Endocrine Unit, Metropolitan Hospital, Athens, Greece

Search for other papers by S Livadas in
Google Scholar
PubMed
Close
,
I Androulakis Endocrine Unit, Metropolitan Hospital, Athens, Greece

Search for other papers by I Androulakis in
Google Scholar
PubMed
Close
,
N Angelopoulos Endocrine Unit, Metropolitan Hospital, Athens, Greece

Search for other papers by N Angelopoulos in
Google Scholar
PubMed
Close
,
A Lytras Endocrine Unit, Metropolitan Hospital, Athens, Greece

Search for other papers by A Lytras in
Google Scholar
PubMed
Close
,
F Papagiannopoulos Novo-Nordisk, Athens, Greece

Search for other papers by F Papagiannopoulos in
Google Scholar
PubMed
Close
, and
G Kassi Endocrine Unit, Alexandra Hospital, Athens, Greece

Search for other papers by G Kassi in
Google Scholar
PubMed
Close

Summary

HAIR-AN syndrome, the coexistence of Hirsutism, Insulin Resistance (IR) and Acanthosis Nigricans, constitutes a rare nosologic entity. It is characterized from clinical and biochemical hyperandrogenism accompanied with severe insulin resistance, chronic anovulation and metabolic abnormalities. Literally, HAIR-AN represents an extreme case of polycystic ovary syndrome (PCOS). In everyday practice, the management of HAIR-AN constitutes a therapeutic challenge with the available pharmaceutical agents. Specifically, the degree of IR cannot be significantly ameliorated with metformin administration, whereas oral contraceptives chronic administration is associated with worsening of metabolic profile. Liraglutide and exenatide, in combination with metformin, have been introduced in the management of significantly obese women with PCOS with satisfactory results. Based on this notion, we prescribed liraglutide in five women with HAIR-AN. In all participants a significant improvement regarding the degree of IR, fat depositions, androgen levels and the pattern of menstrual cycle was observed, with minimal weight loss. Furthermore, one woman became pregnant during liraglutide treatment giving birth to a healthy child. Accordingly, we conclude that liraglutide constitutes an effective alternative in the management of women with HAIR-AN.

Learning points:

  • HAIR-AN management is challenging and classic therapeutic regimens are ineffective.

  • Literally HAIR-AN syndrome, the coexistence of Hirsutism, Insulin Resistance and Acanthosis Nigricans, represents an extreme case of polycystic ovary syndrome.

  • In cases of HAIR-AN, liraglutide constitutes an effective and safe choice.

Open access
Mariana Barbosa Department of Endocrinology, Hospital de Braga, Braga, Portugal

Search for other papers by Mariana Barbosa in
Google Scholar
PubMed
Close
,
Sílvia Paredes Department of Endocrinology, Hospital de Braga, Braga, Portugal

Search for other papers by Sílvia Paredes in
Google Scholar
PubMed
Close
,
Maria João Machado Department of Neurosurgery, Hospital de Braga, Braga, Portugal

Search for other papers by Maria João Machado in
Google Scholar
PubMed
Close
,
Rui Almeida Department of Neurosurgery, Hospital de Braga, Braga, Portugal
Pituitary Consult, Hospital de Braga, Braga, Portugal

Search for other papers by Rui Almeida in
Google Scholar
PubMed
Close
, and
Olinda Marques Department of Endocrinology, Hospital de Braga, Braga, Portugal
Pituitary Consult, Hospital de Braga, Braga, Portugal

Search for other papers by Olinda Marques in
Google Scholar
PubMed
Close

Summary

Gonadotropin-releasing hormone (GnRH) agonists, currently used in the treatment of advanced prostate cancer, have been described as a rare cause of pituitary apoplexy, a potentially life-threatening clinical condition. We report the case of a 69-year-old man with a known pituitary macroadenoma who was diagnosed with prostate cancer and started treatment with GnRH agonist leuprorelin (other hormones were not tested before treatment). Few minutes after drug administration, the patient presented with acute-onset severe headache, followed by left eye ptosis, diplopia and vomiting. Pituitary MRI revealed tumor enlargement and T1-hyperintense signal, compatible with recent bleeding sellar content. Laboratory endocrine workup was significant for low total testosterone. The patient was managed conservatively with high-dose steroids, and symptoms significantly improved. This case describes a rare phenomenon, pituitary apoplexy induced by GnRH agonist. We review the literature regarding this condition: the pathophysiological mechanism involved is not clearly established and several hypotheses have been proposed. Although uncommon, healthcare professionals and patients should be aware of this complication and recognize the signs, preventing a delay in diagnosis and treatment.

Learning points:

  • Pituitary apoplexy (PA) is a potentially life-threatening complication that can be caused by gonadotropin-releasing hormone agonist (GnRHa) administration for the treatment of advanced prostate cancer.

  • This complication is rare but should be taken into account when using GnRHa, particularly in the setting of a known pre-existing pituitary adenoma.

  • PA presents with classic clinical signs and symptoms that should be promptly recognized.

  • Patients should be instructed to seek medical care if suspicious symptoms occur.

  • Healthcare professionals should be aware of this complication, enabling its early recognition, adequate treatment and favorable outcome.

Open access
Aishah Ekhzaimy Department of Medicine and College of Medicine, King Saud University, Riyadh, Saudi Arabia

Search for other papers by Aishah Ekhzaimy in
Google Scholar
PubMed
Close
,
Afshan Masood Obesity Research Center, and College of Medicine, King Saud University, Riyadh, Saudi Arabia

Search for other papers by Afshan Masood in
Google Scholar
PubMed
Close
,
Seham Alzahrani Department of Medicine and College of Medicine, King Saud University, Riyadh, Saudi Arabia

Search for other papers by Seham Alzahrani in
Google Scholar
PubMed
Close
,
Waleed Al-Ghamdi Department of Medicine and College of Medicine, King Saud University, Riyadh, Saudi Arabia

Search for other papers by Waleed Al-Ghamdi in
Google Scholar
PubMed
Close